Tyrosine kinase inhibitors

Muco-cutaneous side effects at the microscope

V. Grasso, C. Vassallo, G. Croci, V. Brazzelli

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

In the past recent years, treatments that target receptors with kinase activity, involved in the transmission of neoplastic proliferation signals, had revolutionized cancer therapy. Imatinib mesylate has been the first of this novel family of drugs approved for the treatment of hematologic malignancies. Afterwards, other second-generation kinase inhibitors, such as dasatinib and nilotinib, have been introduced to circumvent resistance to imatinib. These target therapies have a better tolerability profile than standard chemotherapy, but their range of activity is not simply directed at tumor cells, and a wide spectrum of systemic side effects is now recognized. In particular, muco-cutaneous side effects represent the most frequent non-hematological adverse events. Due to the need of a prompt recognition of these toxicities, diagnosis is usually made on clinical grounds, and an accurate histological characterization is generally lacking. The aim of this paper was to focus on the histopathological findings of cutaneous reactions related to tyrosine kinase inhibitors use. We propose a differentiation between specific and non-specific cutaneous side effects, through an analysis of the possible etiopathogenetic mechanisms of actions of the drug, clinical aspects and major histological features. A review of the literature has been integrated by our personal experience, highlighting the importance of clinico-histological correlation, necessary to make a proper diagnosis.

Original languageEnglish
Pages (from-to)317-327
Number of pages11
JournalGiornale Italiano di Dermatologia e Venereologia
Volume149
Issue number3
Publication statusPublished - 2014

Fingerprint

Protein-Tyrosine Kinases
Skin
Phosphotransferases
Hematologic Neoplasms
Therapeutics
Pharmaceutical Preparations
Neoplasms
Drug Therapy
Imatinib Mesylate

Keywords

  • Cancer
  • Chemotherapy
  • Exanthema
  • Regional perfusion
  • Skin diseases

ASJC Scopus subject areas

  • Dermatology

Cite this

Tyrosine kinase inhibitors : Muco-cutaneous side effects at the microscope. / Grasso, V.; Vassallo, C.; Croci, G.; Brazzelli, V.

In: Giornale Italiano di Dermatologia e Venereologia, Vol. 149, No. 3, 2014, p. 317-327.

Research output: Contribution to journalArticle

@article{c48b733223a04799b41adace967d4a79,
title = "Tyrosine kinase inhibitors: Muco-cutaneous side effects at the microscope",
abstract = "In the past recent years, treatments that target receptors with kinase activity, involved in the transmission of neoplastic proliferation signals, had revolutionized cancer therapy. Imatinib mesylate has been the first of this novel family of drugs approved for the treatment of hematologic malignancies. Afterwards, other second-generation kinase inhibitors, such as dasatinib and nilotinib, have been introduced to circumvent resistance to imatinib. These target therapies have a better tolerability profile than standard chemotherapy, but their range of activity is not simply directed at tumor cells, and a wide spectrum of systemic side effects is now recognized. In particular, muco-cutaneous side effects represent the most frequent non-hematological adverse events. Due to the need of a prompt recognition of these toxicities, diagnosis is usually made on clinical grounds, and an accurate histological characterization is generally lacking. The aim of this paper was to focus on the histopathological findings of cutaneous reactions related to tyrosine kinase inhibitors use. We propose a differentiation between specific and non-specific cutaneous side effects, through an analysis of the possible etiopathogenetic mechanisms of actions of the drug, clinical aspects and major histological features. A review of the literature has been integrated by our personal experience, highlighting the importance of clinico-histological correlation, necessary to make a proper diagnosis.",
keywords = "Cancer, Chemotherapy, Exanthema, Regional perfusion, Skin diseases",
author = "V. Grasso and C. Vassallo and G. Croci and V. Brazzelli",
year = "2014",
language = "English",
volume = "149",
pages = "317--327",
journal = "Minerva dermatologica",
issn = "0392-0488",
publisher = "Edizioni Minerva Medica S.p.A.",
number = "3",

}

TY - JOUR

T1 - Tyrosine kinase inhibitors

T2 - Muco-cutaneous side effects at the microscope

AU - Grasso, V.

AU - Vassallo, C.

AU - Croci, G.

AU - Brazzelli, V.

PY - 2014

Y1 - 2014

N2 - In the past recent years, treatments that target receptors with kinase activity, involved in the transmission of neoplastic proliferation signals, had revolutionized cancer therapy. Imatinib mesylate has been the first of this novel family of drugs approved for the treatment of hematologic malignancies. Afterwards, other second-generation kinase inhibitors, such as dasatinib and nilotinib, have been introduced to circumvent resistance to imatinib. These target therapies have a better tolerability profile than standard chemotherapy, but their range of activity is not simply directed at tumor cells, and a wide spectrum of systemic side effects is now recognized. In particular, muco-cutaneous side effects represent the most frequent non-hematological adverse events. Due to the need of a prompt recognition of these toxicities, diagnosis is usually made on clinical grounds, and an accurate histological characterization is generally lacking. The aim of this paper was to focus on the histopathological findings of cutaneous reactions related to tyrosine kinase inhibitors use. We propose a differentiation between specific and non-specific cutaneous side effects, through an analysis of the possible etiopathogenetic mechanisms of actions of the drug, clinical aspects and major histological features. A review of the literature has been integrated by our personal experience, highlighting the importance of clinico-histological correlation, necessary to make a proper diagnosis.

AB - In the past recent years, treatments that target receptors with kinase activity, involved in the transmission of neoplastic proliferation signals, had revolutionized cancer therapy. Imatinib mesylate has been the first of this novel family of drugs approved for the treatment of hematologic malignancies. Afterwards, other second-generation kinase inhibitors, such as dasatinib and nilotinib, have been introduced to circumvent resistance to imatinib. These target therapies have a better tolerability profile than standard chemotherapy, but their range of activity is not simply directed at tumor cells, and a wide spectrum of systemic side effects is now recognized. In particular, muco-cutaneous side effects represent the most frequent non-hematological adverse events. Due to the need of a prompt recognition of these toxicities, diagnosis is usually made on clinical grounds, and an accurate histological characterization is generally lacking. The aim of this paper was to focus on the histopathological findings of cutaneous reactions related to tyrosine kinase inhibitors use. We propose a differentiation between specific and non-specific cutaneous side effects, through an analysis of the possible etiopathogenetic mechanisms of actions of the drug, clinical aspects and major histological features. A review of the literature has been integrated by our personal experience, highlighting the importance of clinico-histological correlation, necessary to make a proper diagnosis.

KW - Cancer

KW - Chemotherapy

KW - Exanthema

KW - Regional perfusion

KW - Skin diseases

UR - http://www.scopus.com/inward/record.url?scp=84905657614&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84905657614&partnerID=8YFLogxK

M3 - Article

VL - 149

SP - 317

EP - 327

JO - Minerva dermatologica

JF - Minerva dermatologica

SN - 0392-0488

IS - 3

ER -